Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 14, 2008Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2008, 1:01 PM MDT for Lea County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 1:01 PM MDT (19:01 UTC)
Expired
May 14, 2008, 2:00 PM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Lubbock radar (KLBB), 143 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:25 PM MDTHAIL 0.8817 Ne Mcdonald, NMNICKEL SIZED HAIL REPORTED 17 MILES NE OF MCDONALD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:47 AM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 141901
SVRMAF
NMC025-142000-
/O.NEW.KMAF.SV.W.0095.080514T1901Z-080514T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM MDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 200 PM MDT

* AT 1254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF MCDONALD...OR 12 MILES SOUTHEAST OF TATUM.  ANOTHER STORM
  WAS LOCATED BETWEEN HOBBS AND LOVINGTON.  THESE STORMS WERE MOVING  
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN LEA COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3334 10307 3277 10307 3266 10333 3319 10335
TIME...MOT...LOC 1900Z 263DEG 28KT 3310 10317

$$
2 follow-up statements
000 
WWUS54 KMAF 141919
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED MAY 14 2008

NMC025-142000-
/O.CON.KMAF.SV.W.0095.000000T0000Z-080514T2000Z/
LEA NM-
119 PM MDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL LEA COUNTY...

AT 118 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF GLADIOLA...OR ABOUT 16 MILES WEST OF
PLAINS...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
EAST CENTRAL LEA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3334 10307 3277 10307 3266 10333 3319 10335
TIME...MOT...LOC 1919Z 261DEG 18KT 3311 10307

$$
000 
WWUS54 KMAF 141951
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT WED MAY 14 2008

NMC025-142001-
/O.EXP.KMAF.SV.W.0095.000000T0000Z-080514T2000Z/
LEA NM-
151 PM MDT WED MAY 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY WILL
EXPIRE AT 300 PM CDT/200 PM MDT/...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND THE LAST PORTION OF IT WAS MOVING OUT OF THE COUNTY.  THEREFORE 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3334 10307 3277 10307 3266 10333 3319 10335
TIME...MOT...LOC 1951Z 254DEG 12KT 3291 10306

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:28 PM MDT, 33 minutes earlier.

Area forecast discussion, May 14, 12:28 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 14 2008

.UPDATE...
UPDATED TEXT PRODUCTS OUT SHORTLY FOR TORNADO WATCH 320 VALID
UNTIL 15/0000 UTC WITH GRAPHICAL/NDFD PRODUCTS OUT SHORTLY THEREAFTER.

&&

.PREV DISCUSSION... /ISSUED 1232 PM CDT WED MAY 14 2008/

AVIATION...
WEAK COLD FRONT BISECTING PB AND LOOKS TO BE LOOSING ITS SWD
MOMENTUM AND WILL OPT TO BRING SW WINDS BACK INTO MAF TAF BRIEFLY
BEFORE FRONT MOVES BACK S OVERNIGHT WITH MVFR CISG BACK INTO
HOB/MAF/INK BTWN 06Z-09Z.

PREV DISCUSSION... /ISSUED 921 AM CDT WED MAY 14 2008/

UPDATE...

HAVE MADE SOME MINOR ADJUSTMENTS TO THE WIND FORECAST FOR
CULBERSON COUNTY AND THE VAN HORN AREA BEHIND THE FRONTAL BOUNDARY ON
THURSDAY EVENING INTO FRIDAY. OTHER THAN THAT...NO OTHER
SIGNIFICANT CHANGES THIS UPDATE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

70
Hazardous weather outlook, May 14, 12:41 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT WED MAY 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
141 PM CDT WED MAY 14 2008 /1241 PM MDT WED MAY 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR PORTIONS OF SOUTHEASTERN NEW MEXICO AND
WEST TEXAS...GENERALLY NORTH AND EAST OF A LOVINGTON NEW MEXICO...
KERMIT TEXAS...TO BIG LAKE TEXAS LINE. LARGE HAIL...DAMAGING WINDS...
AND TORNADOES WILL BE POSSIBLE FROM THE STRONGEST STORMS THIS
AFTERNOON AND EARLY THIS EVENING.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TODAY WEST OF THE
PECOS RIVER WHERE VERY DRY AND BREEZY CONDITIONS WILL PERSIST. A
RED FLAG WARNING REMAINS IN EFFECT FOR WEST TEXAS WEST OF THE
PECOS RIVER THROUGH 700 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA.

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING NORTH AND EAST
OF A LOVINGTON NEW MEXICO...KERMIT TEXAS...TO BIG LAKE TEXAS LINE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, May 14, 8:28 AM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 14 2008

NMZ028-141500-
EDDY COUNTY PLAINS-
828 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL EDDY
COUNTY 17 MILES NORTHEAST OF ARTESIA AT 828 AM MDT...MOVING
NORTHEAST AT 27 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND OCCASIONAL LIGHTNING
ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 14, 10:23 AM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 AM CDT WED MAY 14 2008

NMZ028-141700-
EDDY COUNTY PLAINS-
1023 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DAYTON AT 1023 AM
MDT...MOVING NORTHEAST AT 20 MPH AND MAY AFFECT THE ARTESIA AREA. A
SECOND STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF LOCO HILL...
MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS
TO 50 MPH...BRIEF HEAVY RAIN.
Special weather statement, May 14, 11:01 AM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT WED MAY 14 2008

NMZ028-141730-
EDDY COUNTY PLAINS-
1101 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF LOCO HILLS AT 1101
AM MDT...MOVING EAST AT 18 MPH AND A SECOND STRONG THUNDERSTORM WAS
LOCATED NORTHEAST OF LOCO HILLS MOVING EAST AT 15 MPH. THESE STORMS
MAY CONTAIN...HAIL...GUSTS TO 50 MPH...HEAVY RAIN.
Special weather statement, May 14, 12:44 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT WED MAY 14 2008

NMZ033-034-141915-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
1244 PM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EUNICE AT 1244 PM
MDT...MOVING EAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:53 AM MDTSevere Thunderstorm WarningMAFLea67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.